0
Chest Infections |

Acute Inhalational Lung Injury Related to the Use of Electronic Nicotine Delivery System (ENDS) FREE TO VIEW

Graham Atkins, MBChB; Frank Drescher, MD
Author and Funding Information

Dartmouth-Hitchcock Medical Center, Lebanon, NH


Chest. 2015;148(4_MeetingAbstracts):83A. doi:10.1378/chest.2281610
Text Size: A A A
Published online

Abstract

SESSION TITLE: Chest Infections Case Report Posters

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM

INTRODUCTION: E-cigarettes and similar devices are collectively known as electronic nicotine delivery systems (ENDS). The use of ENDS in the United States is increasingly rapidly and the flavorings used, many of which contain diacetyl, may be harmful.1 We report a case of acute inhalational lung injury related to ENDS.

CASE PRESENTATION: A 60 year old cigar smoking male was admitted with weakness, chills and cough. Although no definite radiologic abnormality was identified he was treated with Ceftriaxone and Azithromycin and discharged after 3 days feeling completely normal. One month later the patient represented with similar symptoms. Additionally he had a fever of 101.4F and was hypoxemic with paO2 48mmHg on room air. On examination he had bilateral upper lung zone crackles and bilateral upper lobe predominant ground glass infiltrate on chest CT (figure 1). On further questioning the patient reported using strong flavored e-cigarettes prior to each admission. The patient was again treated with antibiotics and a bronchoscopy was planned for the following today, however within 24 hours the patient improved with resolution of fever and dyspnea. The patient opted to forgo bronchoscopy and within 72 hours his infiltrates and hypoxemia had resolved. A diagnosis of inhalational injury, suspected acute hypersensitivity pneumonitis, related to ENDS was made. The patient did not use ENDS again, had no further symptoms and a repeat chest CT (figure 2.) and pulmonary function test at 3 months were normal.

DISCUSSION: The liquid used in ENDS devices contains nicotine, propylene glycol, vegetable glycrein and flavorings.1 A recent article estimetd that 69% of sweet flavored ENDS liquids contain diacetyl.1 Diacetyl has been linked to bronchiolitis obliterans syndrome, so called "popcorn lung" but a study of diacetyl workers showed that a variety of pulmonary symptoms were more common in that population.2 There is currently little regulation of ENDS.1

CONCLUSIONS: This case illustrates an acute inhalational lung injury occuring in a patient using ENDS. The temporal relationship between his use of ENDS and development of respiratory illness is compatible with acute hypersensitivity pneumonitis.

Reference #1: Barrington-Trimis L, Samet JM, McConnell R. Flavorings in Electronic Cigarettes: An Unrecognized Respiratory Health Hazard? JAMA. 2014;312(23):2493-2494.

Reference #2: Van Rooy FG, et al. A cross-sectional study of lung function and respiratory symptoms among chemical workers producing diacetyl for food flavorings. Occup Environ Med 2009; 66: 105-110.

DISCLOSURE: The following authors have nothing to disclose: Graham Atkins, Frank Drescher

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543